High-risk of stroke…
December 28, 2012


Posted by Andy Jagoda, MD in: Cardiovascular, Neurologic , 16 comments

A 72-year-old woman with a history of hypertension, diabetes, coronary artery disease, and chronic kidney disease presents shortly after experiencing a 20-minute episode of slurred speech and right facial droop. She denies experiencing similar events in the past, but she does endorse a transient episode of vision loss a week ago, intermittent vertigo, and left-sided weakness last month. On exam, her blood pressure is 178/100 mm Hg, her heart rate is 80 beats per minute and regular, and the ECG shows a sinus rhythm. Her stroke scale is zero, and noncontrast cranial CT scan shows an old small cerebellar infarct. It is Friday evening, and you have no inhouse neurology and no MRI capabilities overnight. The patient attributes her symptoms to stress and states that she has experienced anxiety and palpitations recently. She asks if it is necessary for her to be admitted or whether she can seek follow-up with her primary care physician next week. read more

“Lost consciousness on the job…” Case Conclusion
December 6, 2012


Posted by Andy Jagoda, MD in: Cardiovascular , add a comment

The 49-year-old construction worker, acute coronary syndromes was your primary concern; however, given the patient’s recent history of deep vein thrombosis, a CTPA was ordered to assess for PE. This showed multiple central pulmonary emboli, including a saddle embolism. The exact wording at the end of this preliminary reading was, “clinically correlate if patient still alive.” You performed bedside cardiac ultrasound and saw a dilated right ventricle. Based on these findings, the patient was admitted to the ICU. Approximately 6 hours later, the patient became increasingly dyspneic and tachycardic. A repeat bedside ultrasound showed increased dilatation of the right ventricle. The patient was taken emergently to angiography, where rt-PA was administered into the central pulmonary vasculature. The patient’s hemodynamics improved, as did his symptoms. He was eventually discharged from the hospital on warfarin therapy. read more